Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 189, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Nov 5, 2017, 2:57 PM CST for Monroe County, Saint Clair County, Illinois. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2017, 2:57 PM CST (20:57 UTC)
- Expired
- Nov 5, 2017, 3:45 PM CST
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Saint Clair County, IL
The radar
The St Louis radar (KLSX), 56 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 3:15 PM CST | HAIL 0.88 | Columbia, IL | |
| Nov 5, 3:15 PM CST | HAIL 0.88 | Columbia, IL | |
| Nov 5, 3:21 PM CST | HAIL 0.88 | 3 Wnw Barr, IL | |
| Nov 5, 3:21 PM CST | HAIL 0.88 | 3 Wnw Barr, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 12:35 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
555
WUUS53 KLSX 052057
SVRLSX
ILC133-163-052145-
/O.NEW.KLSX.SV.W.0189.171105T2057Z-171105T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
257 PM CST SUN NOV 5 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Monroe County in southwestern Illinois...
Central St. Clair County in southwestern Illinois...
* Until 345 PM CST.
* At 257 PM CST, a severe thunderstorm was located near Antonia,
moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Belleville, O'Fallon, Cahokia, Swansea, Shiloh, Waterloo, Columbia,
Mascoutah, Freeburg, Dupo, Millstadt, Scott AFB, Oakville,
Mehlville, Smithton, New Athens, East Carondelet, Fountain,
Imperial and Barr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CST for southwestern
Illinois...and east central Missouri.
LAT...LON 3830 8982 3834 9037 3840 9033 3840 9032
3845 9028 3848 9028 3854 9024 3857 8982
TIME...MOT...LOC 2057Z 268DEG 37KT 3842 9045
HAIL...1.25IN
WIND...60MPH
$$
Glass3 follow-up statements
801
WWUS53 KLSX 052118
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
318 PM CST SUN NOV 5 2017
ILC133-163-052145-
/O.CON.KLSX.SV.W.0189.000000T0000Z-171105T2145Z/
Monroe IL-St. Clair IL-
318 PM CST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR NORTHWESTERN MONROE AND CENTRAL ST. CLAIR COUNTIES...
At 318 PM CST, a severe thunderstorm was located over Columbia,
moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, O'Fallon, Swansea, Shiloh, Waterloo, Columbia, Mascoutah,
Freeburg, Dupo, Millstadt, Scott AFB, Smithton, New Athens, Fountain,
Barr, Floraville, New Hanover and Paderborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CST for southwestern
Illinois.
LAT...LON 3830 8982 3835 9030 3839 9029 3841 9028
3844 9027 3848 9025 3853 9016 3857 8982
TIME...MOT...LOC 2118Z 271DEG 32KT 3842 9021
HAIL...1.25IN
WIND...60MPH
$$
Glass139
WWUS53 KLSX 052132
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
332 PM CST SUN NOV 5 2017
ILC133-052142-
/O.CAN.KLSX.SV.W.0189.000000T0000Z-171105T2145Z/
Monroe IL-
332 PM CST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM CST for southwestern
Illinois.
LAT...LON 3832 9003 3840 9013 3846 9010 3852 9002
3853 8982 3830 8982
TIME...MOT...LOC 2132Z 268DEG 37KT 3842 9002
$$
ILC163-052145-
/O.CON.KLSX.SV.W.0189.000000T0000Z-171105T2145Z/
St. Clair IL-
332 PM CST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR CENTRAL ST. CLAIR COUNTY...
At 332 PM CST, a severe thunderstorm was located over Smithton,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, Shiloh, Mascoutah, Freeburg, Millstadt, Scott AFB,
Smithton, New Athens, Barr, Floraville and Paderborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CST for southwestern
Illinois.
LAT...LON 3832 9003 3840 9013 3846 9010 3852 9002
3853 8982 3830 8982
TIME...MOT...LOC 2132Z 268DEG 37KT 3842 9002
HAIL...1.00IN
WIND...60MPH
$$
Glass722
WWUS53 KLSX 052145
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
345 PM CST SUN NOV 5 2017
ILC163-052155-
/O.EXP.KLSX.SV.W.0189.000000T0000Z-171105T2145Z/
St. Clair IL-
345 PM CST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. CLAIR COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
A tornado watch remains in effect until 700 PM CST for southwestern
Illinois.
LAT...LON 3832 9003 3840 9013 3846 9010 3852 9002
3853 8982 3830 8982
TIME...MOT...LOC 2145Z 268DEG 37KT 3842 8985
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 11:37 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Nov 5, 11:37 AM CST, 3 hours 20 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1137 AM CST Sun Nov 5 2017 .SHORT TERM... (Through Late Tonight) Issued at 347 AM CST Sun Nov 5 2017 A weak warm front extended across central MO early this morning, just south of COU and STL with plenty of low level moisture along and south of this front as reflected by the high surface dew points. There was considerable low level cloudiness across our forecast area with areas of fog. May see isolated showers and thunderstorms develop early this morning along this front and mainly east of the St Louis metro area as depicted by the latest HRRR model runs. A cold front extending from WI southwest into central KS will move southeastward through our forecast area today and this evening. The models, particularly the RAP and GFS were quicker with the passage of this front than past model runs. Unseasonably warm and humid conditions can be expected today across east central and southeast MO and southwest IL ahead of the front with highs in STL 15 to 20 degrees above normal for early November. Scattered showers and thunderstorms will develop along and just ahead of the cold front late this morning and early this afternoon across northeast MO and west central IL then shift southward into central and southeast MO and southwest IL later this afternoon as the storms congeal into a line. This line of storms should shift southeast of our forecast area by late evening. The latest SPC severe weather outlook has the greatest threat across southwest IL, east of STL for this afternoon and early this evening with very large hail, damaging winds and isolated tornadoes possible. Low to mid level wind shear will be favorable for severe thunderstorms due to a strong mid level wind max moving through our area south of an upper trough moving eastward through the northern Plains and Great Lakes region. Instability will be impressive for November with surface based CAPE values topping out around 2000 J/kg just south of the front this afternoon with steep lapse rates as well. Cooler and drier air will filter southeastward into our area tonight as a strong surface ridge centered over the northern Plains builds southward into our area behind the cold front. GKS .LONG TERM... (Monday through Saturday) Issued at 347 AM CST Sun Nov 5 2017 Forecast period begins with the cdfnt well south and east of the CWA, in AR northeast into PA. Aloft, zonal flow with a trof dropping into the Northern Plains that will push a secondary cdfnt thru the area Tues night into Wed. Mdls are in good agreement thru Tues, however, the NAM/GEM become fast outliers with the second trof that drops into the region. However, this shud have minimal impact on the region. Mdls continue to develop a sfc wave along the fnt Mon afternoon and night with WAA spreading precip north of the fnt into srn third to perhaps half of the CWA. The upper trof and weak secondary front mentioned above will drop into the area on Tues. Have added some low PoPs further north to account for potential of light rain with this front. While colder air will be advecting into the region, temps in the low levels shud remain warm enuf to keep all precip as rain. Differences among mdls increases thru the remainder of the forecast period leading to increased uncertainty. Upper level patterns are different for each mdl while the ECMWF/GEM are in better agreement with sfc pattern on Thurs/Fri compared to the GFS. The GFS has sly flow return to the area by Fri while the ECMWF/GEM have a cold and strong sfc ridge across the region. Have trended twd a compromise for now and wait for better agreement to trend one way or another. Tilly && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1133 AM CST Sun Nov 5 2017 Cold front just N and W of STL Metro will move thru during the next few hours, shifting winds from the NW. This front will also develop along it a broken line of TSRA. The front should get thru the STL metro TAFs around 20z with pcpn chances diminishing or ending by 21-22z. Otherwise, look for areas of low MVFR CIGs to slowly make their way thru post-frontally thru the TAF sites and not clear out to the south until sometime this evening for UIN and overnight for the other sites. Enough wind and clouds remaining should prevent fog issues. Another round of cloudiness on Monday, this time VFR category, but may also bring sprinkles into COU and STL metro sites heading into Monday afternoon. TES && .CLIMATE... Record max temps for Sunday, the 5th of November: STL...82/1978 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Nov 5, 4:20 AM CST, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 420 AM CST Sun Nov 5 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 420 AM CST Sun Nov 5 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Severe thunderstorms are expected across eastern Missouri and Illinois, mainly late this afternoon and evening. Very large hail, damaging winds and isolated tornadoes are possible with these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the National Weather Service. Tilly
In the hours before
Local storm report, Nov 5, 2:48 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL STAUNTON 39.01N 89.79W
11/05/2017 M0.70 INCH MACOUPIN IL AMATEUR RADIO
&&
EVENT NUMBER LSX1700648
BYRDLocal storm report, Nov 5, 2:49 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
249 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL COLLINSVILLE 38.68N 90.00W
11/05/2017 M1.75 INCH MADISON IL LAW ENFORCEMENT
ILLINOIS STATE POLICE
&&
EVENT NUMBER LSX1700649
BYRDLocal storm report, Nov 5, 2:52 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 NE COLLINSVILLE 38.69N 89.98W
11/05/2017 M1.75 INCH MADISON IL AMATEUR RADIO
&&
EVENT NUMBER LSX1700650
BYRDLocal storm report, Nov 5, 2:53 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL TROY 38.73N 89.89W
11/05/2017 M1.00 INCH MADISON IL TRAINED SPOTTER
&&
EVENT NUMBER LSX1700651
BYRDLocal storm report, Nov 5, 2:55 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL CASEYVILLE 38.63N 90.03W
11/05/2017 E1.00 INCH ST. CLAIR IL TRAINED SPOTTER
&&
EVENT NUMBER LSX1700652
BYRDLocal storm report, Nov 5, 2:57 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL TROY 38.73N 89.89W
11/05/2017 E1.75 INCH MADISON IL TRAINED SPOTTER
&&
EVENT NUMBER LSX1700653
GOSSELINThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 1:41 PM CST | Special Weather Statement | LSX | Macoupin | 49 min |
| Nov 5, 1:44 PM CST | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 30 min |
| Nov 5, 2:19 PM CST | Special Weather Statement | LSX | Macoupin | 41 min |
| Nov 5, 2:26 PM CST | Areal Flood Advisory | LSX | Macoupin, Montgomery | 3 hr |
| Nov 5, 2:27 PM CST | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 48 min |
| Nov 5, 2:55 PM CST | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Madison | 50 min |
| Nov 5, 3:37 PM CST | Severe Thunderstorm Warning | LSX | Monroe | 41 min |
| Nov 5, 4:07 PM CST | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair, Washington | 38 min |
| Nov 5, 4:42 PM CST | Severe Thunderstorm Warning | LSX | Randolph | 22 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.